Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS Louisville, KY

May 16, 2018Scott County, Kentucky

NWS Louisville, KY issued this flash flood warning at May 16, 2018, 2:53 PM EDT for Scott County, Kentucky. It was in force for 112 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2018, 2:53 PM EDT (18:53 UTC)
Expired
May 16, 2018, 4:45 PM EDT
In force
112 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Scott County, KY

The radar

The Louisville radar (KLVX), 127 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 3:21 PM EDTFLASH FLOOD2 Wnw Oxford, KYBURTON PIKE NEAR CINCINNATI ROAD IS IMPASSABLE DUE TO HIGH WATER.
May 16, 3:21 PM EDTFLASH FLOODGeorgetown, KYHIGH WATER COVERS BROADWAY NEAR RUCKER AVENUE IN GEORGETOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WGUS53 KLMK 161853
FFWLMK
KYC209-162045-
/O.NEW.KLMK.FF.W.0012.180516T1853Z-180516T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
253 PM EDT WED MAY 16 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Scott County in central Kentucky...

* Until 445 PM EDT

* At 251 PM EDT, Doppler radar indicated slow moving thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Georgetown, Sadieville, Georgetown Scott County Airport, Duval,
  Mallard Point, Stonewall, Moon Lake Estates, Lancelot Estates,
  Muddy Ford and Clabber Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3848 8456 3845 8453 3843 8453 3838 8446
      3834 8446 3830 8444 3828 8444 3825 8442
      3822 8442 3821 8440 3813 8463 3815 8465
      3816 8464 3816 8466 3818 8465 3818 8467
      3819 8469

$$

MJ
1 follow-up statement
645 
WGUS73 KLMK 162041
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
441 PM EDT WED MAY 16 2018

KYC209-162050-
/O.EXP.KLMK.FF.W.0012.000000T0000Z-180516T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scott KY-
441 PM EDT WED MAY 16 2018

...THE FLASH FLOOD WARNING FOR SCOTT COUNTY WILL EXPIRE AT 445 PM
EDT...

The heavy rain has ended across Scott county and the threat of flash 
flooding has ended.  However, due to all the rainfall over the last 
two days, high water levels may be seen for the next few hours on 
area creeks and streams.

LAT...LON 3848 8456 3845 8453 3843 8453 3838 8446
      3834 8446 3830 8444 3828 8444 3825 8442
      3822 8442 3821 8440 3813 8463 3815 8465
      3816 8464 3816 8466 3818 8465 3818 8467
      3819 8469

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 16, 1:21 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 16, 1:21 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
121 PM EDT Wed May 16 2018

.Forecast Update...
Issued at 922 AM EDT Wed May 16 2018

Widespread rain with embedded thunder has been falling along the
lower Ohio Valley in an area of low/mid level convergence along a
broad surface boundary, in a corridor of max precipitable water
around 1.6 inches, and beneath some weak upper level divergence.
Radar presentation has been indicating a slow weakening of most of
the activity, but we did a quick update to significantly increase
PoPs and QPF for the next few hours where rain has moved into
western sections of southern Indiana and central Kentucky.

Issued at 620 AM EDT Wed May 16 2018

Indeed the wave now over central Missouri is starting to spark off
storms in a band along the Ohio River in western Kentucky. This
gives some credence to the earlier models thinking our southwest
Indiana counties should go first with activity this morning...then
firing off further scattered storms to the east and southeast. Have
trended the forecast to the latest hi-res guidance that most closely
matches this thinking. That raises the chances into the likely range
for our eastern counties...so will issue a zone update shortly.

&&

.Short Term...(Today and tonight)
Issued at 325 AM EDT Wed May 16 2018

After our record warm first half of May, today we back off to
somewhere roughly halfway between normal and those records...with
highs in the low to mid 80s. A weak trough of low pressure at the
surface is partially to blame, as it will keep in some cloud cover
as well as good rain chances. Another cause is a couple of areas of
low pressure aloft, one to our west and one to our southeast that
will slowly merge together.

Expect with lower convective temperatures today that we should have
an earlier onset of storms. Isolated cells could pop up at anytime,
as they still are just to our north in IND's area and another now in
Marion county, KY. Some of the high-res guidance is focusing on our
northwest counties, such as Dubois County, IN, for initiation by
late morning. The RAP picks up on this potential likely because of a
shortwave moving into western Missouri at this hour. These storms
could then set the stage for more scattered to numerous activity
areawide by mid afternoon. Storms will be slow moving today, with
main push being from outflow boundaries from other storms. Once
again, we will have to watch for localized flooding, especially in
areas that receive multiple rounds of storms.

Tonight, convection will be slow to wane, but should become isolated
in nature by midnight. Expect lows a few degrees colder than this
morning, as we do end up with a slight northerly component of the
surface wind.

.Long Term...(Thursday through Tuesday)
Issued at 340 AM EDT Wed May 16 2018

Thursday into early next week will feature a stretch of warm and
unsettled weather. Upper troughing will continue to develop and
propagate across the region Thursday into Saturday. The 500 mb low
is forecast to pivot right over the forecast area Friday into
Saturday.

So we'll have upper level support in place for at least chance PoPs
in multiple periods, but the upper level flow will remain weak
overall. On Thursday, the atmosphere will remain warm, moist, and
somewhat unstable. Compared to recent days, lower thicknesses and
copious cloud cover will limit surface heating/destabilization.
Afternoon highs should only reach the upper 70s to around 80.
Scattered thunderstorm development is likely during the afternoon
hours. Low-level convergence is weak and uncertain, and leftover
outflow boundaries from Wednesday night may provide a source of
lift.

Weak low-level boundary lifts north on Friday, supporting at least
chance PoPs and a slight chance for a storm with the upper low
overhead as well. The whole system takes on a negative tilt and
pivots northeast of the area Friday night into Saturday. Highest
precip chances for Saturday are across the eastern forecast area. A
relative lull in rain is expected starting either Sat morning or
afternoon and continuing through Saturday night. Highs Saturday
should reach the low to mid 80s.

A low pressure system forecast to track through the Midwest and
Great Lakes will bring additional rain and thunderstorm chances to
the area Sunday and Monday. PoPs increase from northwest to
southeast Sunday-Sunday night as a cold front approaches. Sunday
will likely be the warmest day in the long term, with highs in the
mid to upper 80s. But temperatures won't fall all that much behind
the front next week. The front actually weakens quite a bit and
slows/stalls over the area Monday-Monday night. If this scenario
plays out, this would bring a good chance for additional
thunderstorms Monday afternoon as the boundary layer heats up.
Forecast for Tuesday is uncertain, but will hold on to chance PoPs
across the south for now with highs in the low to mid 80s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 121 PM EDT Wed May 16 2018

A humid, stagnant atmosphere will support scattered pop-up showers
and storms this afternoon and early this evening. Where ever a cell
does form, locally heavy downpours can be expected, but they won't
last long in any one spot.

Convection will wane this evening with quiet conditions overnight.
Some light BR/HZ may form by morning.

Tomorrow will be more of the same with scattered storms popping up,
especially in the afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...13
Short Term...RJS
Long Term...EBW
Aviation...13
Hazardous weather outlook, May 16, 11:54 AM EDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1154 AM EDT Wed May 16 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-171600-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1154 AM EDT Wed May 16 2018 /1054 AM CDT Wed May 16 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms can be expected across the region. 	Storms
will be capable of producing heavy rainfall, brief gusty winds, small
hail, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered thunderstorms are forecast to continue for the
next several days. The risk of heavy rainfall will increase on
Thursday with deeper moisture in place. A cold front moving through
the region should bring additional thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any flooded roads or creeks as well as
stronger wind gusts.

13

In the hours before

Special weather statement, May 16, 1:36 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
136 PM EDT WED MAY 16 2018

KYZ035-040-161800-
Woodford-Franklin-
136 PM EDT WED MAY 16 2018

...STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS AFFECTING THE
FRANKFORT AREA...

At 134 PM EDT, radar indicated strong thunderstorms just west and
just east of Frankfort. Movement was east at only 10 mph.

Locations impacted include...
Frankfort, Bryant, Slickway, Benson, Capital City Airport, Broadville
Manor, Woodlake, Peaks Mill, Switzer, and Harvieland.

Torrential rainfall is occurring with these storms, and may cause
brief localized flooding especially in the city of Frankfort.

LAT...LON 3830 8474 3824 8473 3813 8481 3812 8498
      3813 8498 3832 8496 3835 8496 3836 8494
TIME...MOT...LOC 1734Z 287DEG 10KT 3828 8490 3816 8492

13
Special weather statement, May 16, 1:49 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
149 PM EDT WED MAY 16 2018

KYZ035-040-161815-
Woodford-Franklin-
149 PM EDT WED MAY 16 2018

...STRONG THUNDERSTORMS WITH GUSTY WINDS AND TORRENTIAL RAIN IN
THE FRANKFORT AREA...

At 148 PM EDT, radar indicated strong thunderstorms in and near
Frankfort. Movement was southeast at 10 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Frankfort, Slickway, Capital City Airport, Broadville Manor,
Woodlake, Switzer, Harvieland, Kennebec, Big Eddy, and Jett.

Torrential rainfall is occurring, and may cause localized flooding.
Do not drive your vehicle through flooded roadways.

Winds to 50 mph are enough to break branches from trees. Please use
caution.

LAT...LON 3827 8474 3823 8473 3810 8479 3811 8487
      3812 8487 3811 8488 3812 8496 3829 8492
TIME...MOT...LOC 1748Z 294DEG 9KT 3826 8485 3815 8489

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:32 PM EDTSpecial Weather StatementLMKScott28 min
May 15, 10:35 PM EDTAreal Flood AdvisoryLMKBourbon, Nicholas3 hr
May 16, 1:36 PM EDTSpecial Weather StatementLMKFranklin24 min
May 16, 1:49 PM EDTSpecial Weather StatementLMKFranklin26 min
May 16, 2:15 PM EDTAreal Flood AdvisoryLMKFayette, Franklin, Scott, Woodford3 hr
May 16, 2:34 PM EDTAreal Flood AdvisoryLMKHarrison3 hr
May 16, 2:56 PM EDTAreal Flood AdvisoryLMKGarrard, Jessamine, Mercer, Woodford3 hr
May 16, 3:00 PM EDTSpecial Weather StatementLMKBourbon, Harrison, Nicholas60 min
May 16, 3:02 PM EDTSpecial Weather StatementLMKJessamine, Mercer58 min
May 16, 3:12 PM EDTAreal Flood AdvisoryLMKBourbon3 hr
May 16, 3:58 PM EDTAreal Flood AdvisoryLMKNicholas2 hr
May 16, 3:59 PM EDTAreal Flood AdvisoryLMKMonroe3 hr
May 16, 4:28 PM EDTFlash Flood WarningLMKMonroe2 hr
May 16, 4:30 PM EDTSpecial Weather StatementLMKAdair, Russell60 min
May 16, 4:37 PM EDTSpecial Weather StatementLMKMadison38 min
May 16, 4:39 PM EDTSpecial Weather StatementLMKLincoln51 min
May 16, 4:45 PM EDTSpecial Weather StatementLMKMetcalfe45 min
May 16, 4:48 PM EDTAreal Flood AdvisoryLMKAdair117 min
May 16, 4:50 PM EDTAreal Flood AdvisoryLMKMadison115 min
May 16, 5:15 PM EDTSpecial Weather StatementLMKGreen45 min
May 16, 5:27 PM EDTAreal Flood AdvisoryLMKAdair, Green, Hart, Metcalfe2 hr
May 16, 6:01 PM EDTFlash Flood WarningLMKGreen, Hart82 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.